Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at May 22, 2004, 10:54 PM EDT for Nash County, North Carolina. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 22, 2004, 10:54 PM EDT (02:54 UTC)
- Expired
- May 23, 2004, 1:15 AM EDT
- In force
- 2 hr
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Nash County, NC
The radar
The Raleigh/Durham radar (KRAX), 56 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.9 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 499 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 1234 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 230257 FFWRAH NCC127-230500- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 1054 PM EDT SAT MAY 22 2004 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS EXTENDED THE * FLASH FLOOD WARNING FOR... SOUTHERN NASH COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 100 AM EDT * AT 1054 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAIN LINGERING OVER SOUTHERN NASH COUNTY. * THUNDERSTORMS WERE DROPPING HEAVY RAINFALL FROM NEAR BAILEY TO SPRING HOPE AND STRICKLAND CROSSROADS. * SEVERAL ROADS CONTINUE TO BE FLOODED FROM BAILEY AND STRICKLAND CROSSROADS SOUTH TO WILSON COUNTY. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. $$ BADGETT/32
1 follow-up statement
000 WGUS72 KRAH 230525 FFSRAH NCC127-195-230555- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 120 AM EDT SUN MAY 23 2004 ...THE FLASH FLOOD WARNINGS WHICH WERE IN EFFECT FOR SOUTHERN NASH COUNTY AND WILSON COUNTY HAVE EXPIRED... AS OF 120 AM... THE HEAVY RAIN HAS ENDED OVER WILSON AND SOUTHERN NASH COUNTIES. SCATTERED SHOWERS AND AN ISOLATED STORM OR TWO WILL REMAIN POSSIBLE OVERNIGHT... HOWEVER NO ADDITIONAL HEAVY RAIN IS EXPECTED. COUNTY OFFICIALS FROM BOTH NASH AND WILSON COUNTIES REPORT THAT THE SEVERE FLOODING FROM EARLIER TONIGHT HAS STARTED TO ABATE... AND THE FLOOD WATERS ARE RECEDING. IN WILSON COUNTY... ABOUT 25 TO 30 PEOPLE HAD TO BE EVACUATED LAST EVENING FROM THEIR HOUSES DUE TO RAPIDLY RISING WATER. NATIONAL WEATHER SERVICE RADAR ESTIMATES THAT AT LEAST 5 TO 8 INCHES OF RAIN HAS FALLEN IN THESE COUNTIES SINCE 8 PM. SOME STREET FLOODING MAY STILL BE OCCURING IN WILSON AND SOUTHERN NASH COUNTIES. REMEMBER THAT MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER IS USUALLY DEEPER THAN IT APPEARS... ESPECIALLY AT NIGHT. JUST ONE FOOT OF FLOWING WATER IS POWERFUL ENOUGH TO SWEEP MOST VEHICLES OFF THE ROAD. $$ 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at May 22, 9:59 PM EDT, 55 minutes earlier.
Area forecast discussion, May 22, 9:59 PM EDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 959 PM EDT SAT MAY 22 2004 ...LIFE THREATENING FLOOD SITUATION ONGOING OVER WILSON AND SOUTHERN NASH COUNTIES... .DISCUSSION... RADAR TRENDS AND WATER VAPOR SATELLITE LOOP INDICATE A SERIOUS CONVECTIVE FLOOD SITUATION ONGOING OVER THE CENTRAL COASTAL PLAIN FROM WILSON AND BAILEY TO GREENVILLE AND SNOW HILL. THIS ON TOP OF A NIGHT OF PULSE SEVERE STORMS WITH LARGE HAIL AND FREQUENT INTENSE CG LIGHTNING. AN MCS GENERATED OVER THE REGION THIS EVENING WITH THE HELP OF NUMEROUS OUTFLOW BOUNDARIES AND LAST NIGHTS OLD MCS BOUNDARY AS THE FOCUS... COMBINED WITH INTENSE SURFACE AFTERNOON HEATING AND MOISTURE CONVERGENCE. AT THE SURFACE... AN EAST-WEST STATIONARY BOUNDARY... COMBINED WITH NEW OUTFLOW BOUNDARIES CONTINUED TO FOCUS AND MAXIMIZE CONVERGENCE AND LIFT OVER THE CENTRAL COASTAL PLAIN AT 900 PM. CELLS WERE BACKBUILDING TO THE WEST... THEN DUMPING TORRENTIAL RAINFALL AS THEY DRIFTED EAST IN A TRAINING FASHION OVER SOUTHERN NASH AND WILSON COUNTIES. THE IR SATELLITE INDICATED CLOUD TOP TEMPERATURES IN THE RANGE OF MINUS 70 DEGREES CELSIUS... WERE FINALLY BEGINNING A WARMING PROCESS SINCE 930 PM. RADAR ESTIMATES (SOME HAIL CONTAMINATION) OF BETWEEN 4 AND 7 INCHES OF RAIN HAS FALLEN IN THESE AREAS... WITH OVER 3 INCHES IN AN HOUR FOR RAINFALL RATES. FLOODING WILL CONTINUE FOR SEVERAL MORE HOURS AFTER THE RAINFALL ENDS. WE WILL HAVE TO EXTEND THE FLASH FLOOD WARNINGS FOR THESE COUNTIES AFFECTED. THE OTHER SEVERE SIDE OF THIS MESOSCALE CONVECTIVE SYSTEM HAS BEEN THE TREMENDOUS CG LIGHTNING. BETWEEN 800 PM AND 900 PM THIS EVENING... THERE WERE NEARLY 2500 CG STRIKES OVER THE CENTRAL COASTAL PLAIN CENTERED OVER WILSON COUNTY. THIS UPDATE WILL FOCUS ON A SLOW DECAY OF THE MCS OVER THE CENTRAL COASTAL PLAIN AS IT REMAINS NEARLY STATIONARY. && .RAH WATCHES/WARNINGS/ADVISORIES... NC...FLASH FLOOD WARNINGS FOR SOUTHERN NASH AND WILSON COUNTIES WILL BE EXTENDED DUE TO ONGOING HEAVY RAIN THERE. && BADGETT
Hazardous weather outlook, May 22, 4:20 AM EDT, 18 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 420 AM EDT SAT MAY 22 2004 NCZ007>011-021>028-038>043-073>078-083>086-088-089-220820- ALAMANCE NC-ANSON NC-CHATHAM NC-CUMBERLAND NC-DAVIDSON NC-DURHAM NC-EDGECOMBE NC-FORSYTH NC-FRANKLIN NC-GRANVILLE NC-GUILFORD NC-HALIFAX NC-HARNETT NC-HOKE NC-JOHNSTON NC-LEE NC-MONTGOMERY NC-MOORE NC-NASH NC-ORANGE NC-PERSON NC-RANDOLPH NC-RICHMOND NC-SAMPSON NC-SCOTLAND NC-STANLY NC-VANCE NC-WAKE NC-WARREN NC-WAYNE NC-WILSON NC- INCLUDING THE CITIES OF...ALBEMARLE...ASHEBORO...BURLINGTON... CARTHAGE...CARY...CHAPEL HILL...CLINTON...CREEDMOOR... DOWNTOWN RALEIGH...DURHAM...FAYETTEVILLE...FORT BRAGG...GOLDSBORO... GRAHAM...GREENSBORO...HALIFAX...HENDERSON...HIGH POINT... HILLSBOROUGH...LAURINBURG...LEXINGTON...LILLINGTON...LOUISBURG... MOUNT OLIVE...NASHVILLE...OXFORD...PITTSBORO...RAEFORD...RANDLEMAN... ROANOKE RAPIDS...ROCKINGHAM...ROCKY MOUNT...ROXBORO...SANFORD... SILER CITY...SMITHFIELD...SOUTHERN PINES...TARBORO...TROY... WADESBORO...WARRENTON...WEST RALEIGH AND WINSTON-SALEM 420 AM EDT SAT MAY 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE... SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE THROUGH THIS EVENING. SOME OF THE STORMS COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS TO 40 MPH...AND POSSIBLY SOME SMALL HAIL. .DAYS TWO THROUGH SEVEN... SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED SUNDAY THROUGH THURSDAY...SOME OF WHICH COULD PRODUCE FREQUENT CLOUD-TO-GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...GUSTY WINDS...AND HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS ANTICIPATED.
In the hours before
Local storm report, May 22, 8:50 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
850 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0721 PM HAIL ELM CITY 35.81N 77.86W
05/22/2004 0.75 INCH WILSON NC EMERGENCY MNGR
&&
REULocal storm report, May 22, 8:57 PM EDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
855 PM EDT SAT MAY 22 2004 ...CORRECTION FOR TIME OF EVENT...
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0821 PM HAIL ELM CITY 35.81N 77.86W
05/22/2004 0.75 INCH WILSON NC EMERGENCY MNGR
&&
REULocal storm report, May 22, 9:00 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
900 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL WILSON 35.73N 77.92W
05/22/2004 1.00 INCH WILSON NC LAW ENFORCEMENT
&&
GIHLocal storm report, May 22, 9:03 PM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
903 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0855 PM FLASH FLOOD WILSON 35.73N 77.92W
05/22/2004 WILSON NC LAW ENFORCEMENT
FLOODING IN THE CITY OF WILSON AND AROUND THE COUNTY
&&
GIHLocal storm report, May 22, 9:20 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
920 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0915 PM FLASH FLOOD WILSON 35.73N 77.92W
05/22/2004 WILSON NC TRAINED SPOTTER
WATER UP TO THE BOTTOM OF CARS IN THE CITY OF WILSON...
ALSO PEA SIZE HAIL CURRENTLY
&&
GIHLocal storm report, May 22, 10:19 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1019 PM EDT SAT MAY 22 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 2 S WILSON 35.70N 77.92W
05/22/2004 0.75 INCH WILSON NC LAW ENFORCEMENT
REPORTED AT HIGHWAYS 301 AND 117
&&
GIHThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:19 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 26 min |
| May 22, 8:42 PM EDT | Flash Flood Warning | RAH | Wilson | 93 min |
| May 22, 9:34 PM EDT | Flash Flood Warning | RAH | Nash | 86 min |
| May 22, 9:42 PM EDT | Severe Thunderstorm Warning | RAH | Wilson | 33 min |
| May 22, 10:09 PM EDT | Flash Flood Warning | RAH | Wilson | 3 hr |
| May 22, 11:37 PM EDT | Flash Flood Warning | RAH | Johnston | 113 min |
| May 23, 12:49 AM EDT | Severe Thunderstorm Warning | RAH | Durham | 26 min |
| May 23, 1:51 AM EDT | Flash Flood Warning | RAH | Durham | 84 min |
| May 23, 2:26 PM EDT | Flash Flood Warning | RAH | Harnett | 94 min |
| May 23, 3:35 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 25 min |
| May 23, 4:28 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 32 min |
| May 23, 4:46 PM EDT | Severe Thunderstorm Warning | RAH | Harnett | 29 min |
| May 23, 4:50 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 25 min |
| May 23, 5:05 PM EDT | Severe Thunderstorm Warning | RAH | Cumberland | 25 min |
| May 23, 7:27 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 33 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.